Quoted from http://www.nytimes.com/2011/03/08/health/08brody-bone.html
Revisiting Bone Drugs and Femur Fractures
By JANE E. BRODY
Published: March 6, 2011
Nearly six years ago in this column, I discussed what was then a little-known problem associated with long-term use of bisphosphonates, the valuable drugs that protect against fractures caused by bone loss. The drugs, among them Fosamax, Actonel and Boniva, can slow bone loss, increase bone density and cut fracture rates in half in women with established osteoporosis.
The femur of Dr. Jennifer Schneider of Tucson, an internist who after seven years on Fosamax suffered a nontraumatic femur fracture that took two years to heal.
Reports had begun to emerge that some women taking bisphosphonates for many years suffered an unusual fracture of the femur, the long bone of the thigh. There was little or no trauma; in most cases the women were simply standing or walking when the femur snapped in half. In some, breaks occurred in both thighs, and many of the fractures were unusually slow to heal.
Experts think the fractures happened because of the way the drugs work: by slowing the rate of bone remodeling, the normal process by which injured bone heals. As a result, microfractures that occur through normal wear and tear are not repaired. Although bone density may be normal, the bone can become brittle and crack under minor stress.